Publications in Scientific Journals:

F. Achleitner, C. Kuehn, J. Melenk, A. Rieder:
"Metastable Speeds in the Fractional Allen-Cahn Equation";
Applied Mathematics and Computation, 408 (2021), 1 - 18.

English abstract:
We study numerically the one-dimensional Allen-Cahn equation with the spectral fractional Laplacian on intervals with homogeneous Neumann boundary conditions. In particular, we are interested in the speed of sharp interfaces approaching and annihilating each other. This process is known to be exponentially slow in the case of the classical Laplacian. Here we investigate how the width and speed of the interfaces change if we vary the exponent alpha of the fractional Laplacian. For the associated model on the real line we derive asymptotic formulas for the interface speed and time-to-collision in terms of alpha and a scaling parameter. We use a numerical approach via a finite-element method based upon extending the fractional Laplacian to a cylinder in the upper-half plane, and compute the interface speed, time-to-collapse and interface width for alpha in (0.3,2]. A comparison shows that the asymptotic formulas for the interface speed and time-to-collision give a good approximation for large intervals.

Fractional Allen Cahn; Metastability; Numerical study; hp-FEM; fractional diffusion; Nonlocal operator

"Official" electronic version of the publication (accessed through its Digital Object Identifier - DOI)

Created from the Publication Database of the Vienna University of Technology.